Wayne State University, Detroit Medical Center Southfield, MI, United States
Yechiel Mor, MD1, Tooba Tariq, MD2, Kirthi Lilley, MD3 1Wayne State University, Detroit Medical Center, Southfield, MI; 2Wayne State University, Detroit Medical Center, Detroit, MI; 3Wayne State University School of Medicine, Detroit, MI
Introduction: We present a patient who had hypomagnesemia from chronic proton pump inhibitor use that resulted in Ogilvie’s syndrome. Discontinuation of the PPI with electrolyte repletion led to resolution of the hypomagnesemia and the Ogilvie’s syndrome. Recognition of this presentation is critical to appropriate therapy and avoidance of morbidity.
Case Description/Methods: A 78-year-old male with history of Barrett’s esophagus presented to the emergency room with altered mentation for three days and worsening abdominal distension. On a recent hospitalization he was also found to have a low potassium and magnesium and was discharged after electrolyte repletion.
He has never had any abdominal surgeries. He denied any tobacco or recent alcohol use. His medications included carvedilol, nifedipine, and omeprazole, which he had been on for more than 10 years for his history of Barrett’s esophagus.
On physical exam he was alert and oriented to person, place and time and in no acute distress. His lungs were clear to auscultation and his abdomen was distended, tympanitic to percussion, non-tender, and with appropriate bowel sounds.
On admission he had a magnesium of less than 0.2 mg/dL, a calcium of 6.7 mg/dL and a potassium of 3.1 mMol/L. His parathyroid hormone (PTH) level was low at 9 pg/mL. Urine magnesium was 11 mg. A CT abdomen and pelvis showed distension from the cecum to the rectum with no transition point raising concern for Ogilvie’s syndrome.
He was kept NPO, received intravenous fluid resuscitation and a rectal tube was placed. His magnesium continued to be low despite aggressive electrolyte repletion. On day 4 his PPI was identified as the culprit for the hypokalemia, hypomagnesemia and hypocalcemia. Discontinuation of his omeprazole led to improvement of his electrolyte derangements and abdominal distention (Figure 1). He was subsequently discharged with instructions to discontinue use of his Omeprazole and was started on an H2 blocker.
Discussion: This case illustrates an important and reversible cause of Ogilvie’s syndrome. Chronic PPI use can cause persistent electrolyte abnormalities such as hypomagnesemia and hypokalemia which can result in acute colonic pseudo-obstruction/Ogilvie’s syndrome. In such cases the PPI should be stopped or switched to an H2 blocker to prevent further electrolyte derangements and to avoid complications related to Ogilvie’s syndrome, such as perforation.
Figure: Image 1: Acute colonic pseudo-obstruction (Ogilvie’s syndrome). Loops of bowel distended with liquid and gas. A) CT abdomen. B) Abdominal Xray.
Yechiel Mor indicated no relevant financial relationships.
Tooba Tariq indicated no relevant financial relationships.
Kirthi Lilley indicated no relevant financial relationships.
Yechiel Mor, MD1, Tooba Tariq, MD2, Kirthi Lilley, MD3. P0164 - Ogilvie’s Syndrome as a Consequence of PPI-Induced Hypomagnesemia, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.